Lightning, Christian
- When
- July 28, 8:00 AM CST
- Where
- Christian County, Ozark
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
Lightning caused both electrical and water damage to the courthouse in Ozark.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Lightning caused both electrical and water damage to the courthouse in Ozark.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 28, 1:52 AM CST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 252 AM CDT SAT JUL 28 2001 MAIN FOCUS WILL BE WITH PRECIPITATION CHANCES AND QPF THROUGH TONIGHT...WITH SECONDARY FOCUS ON TEMPERATURES. MCS WHICH DEVELOPED OVER KS LAST EVENING HAS TRACKED FURTHER NORTH THAN EXPECTED LAST NIGHT. BULK OF PRECIPITATION HAS SHIFTED EAST INTO NW MO...GENERALLY ALONG AND NORTH OF KANSAS CITY. MORE SCATTERED SHRA/TSRA OCCURRING IN S CENTRAL/SE KS...BUT IS TAKING A LONG TIME TO PROGRESS EASTWARD. OUTFLOW BOUNDARY PUSHING SE INTO SE KS/NE OK. FRONTAL BOUNDARY HAS LIFTED NORTH SINCE LAST NIGHT AND WAS ORIENTED NW TO SE ACROSS MO. BEST CHANCES FOR PRECIPITATION WITH THIS MCS IN OUR CWA LOOK TO BE ACROSS CENTRAL MO COUNTIES TODAY...AND WILL KEEP LIKELY POPS THERE. WILL GO WITH 50 POPS ELSEWHERE...WITH OUTFLOW BOUNDARY IN THE VICINITY...AND PRECIPITATION IN CENTRAL KS MAY EVENTUALLY NUDGE INTO S ZONES. LAST GOOD CHANCE OF PRECIPITATION WILL COME OVERNIGHT AS UPPER LEVEL SHORTWAVE DROPS OUT OF THE PLAINS INTO WESTERN MO. PW VALUES STILL LOOK IMPRESSIVE AND THIS AREA HAS BEEN HIT HARD WITH RAINFALL OVER PAST COUPLE OF DAYS. STILL UNCERTAIN ABOUT LOCATION OF HEAVIEST PRECIPITATION TONIGHT AND WILL HOLD OFF ON ANY ADVISORIES FOR NOW. WILL LET DAY SHIFT PONDER FFA FOR TONIGHT IN THE WEST. PRECIPITATION LOOKS TO EXIT SE CORNER OF CWA BY SUNDAY MORNING AND WILL HOLD ON TO 30 POPS THERE FOR THE MORNING. MODELS CONTINUE TO SHOW UPPER LEVEL RIDGE BUILDING ACROSS THE AREA BY THE BEGINNING OF NEXT WORK WEEK...WHICH WILL ALSO LEAD TO TEMPERATURES RISING BACK INTO THE LOW TO MID 90S ACROSS THE CWA. WITH RIDGE DIRECTLY OVERHEAD...PRECIPITATION LOOKS HARD TO COME BY FOR MUCH OF THE WEEK. PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY. FCSTID = 5 SGF 86 68 88 69 / 50 50 10 10 JLN 88 70 91 73 / 50 50 10 10 UNO 86 70 87 69 / 50 40 30 10 VIH 83 68 87 67 / 60 40 10 10 .SGF... MO...NONE. KS...NONE. LINDENBERG
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT SAT JUL 28 2001 ...THUNDERSTORMS WITH HEAVY RAIN POSSIBLE TODAY... A THUNDERSTORM COMPLEX WAS PUSHING ACROSS NORTHERN AND CENTRAL MISSOURI THIS MORNING...AND WILL BRING MODERATE TO HEAVY RAINFALL... GENERALLY NORTH OF A FORT SCOTT TO ROLLA LINE. RAINFALL OF ONE TO TWO INCHES WILL BE POSSIBLE WITH THE STRONGER STORMS. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FURTHER SOUTH ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. SOME OF THESE STORMS WILL ALSO CONTAIN HEAVY RAINFALL. NONE OF THE STORMS THIS MORNING ARE EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION IS NOT EXPECTED. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON. .EXTENDED OUTLOOK... ANOTHER THUNDERSTORM COMPLEX IS POSSIBLE LATE TONIGHT ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. HEAVY RAIN WILL BE POSSIBLE WITH THIS SYSTEM AS WELL. ALL RAINFALL SHOULD END ON SUNDAY MORNING WITH A RETURN TO THE HEAT BY NEXT WEEK...AS TEMPERATURES REBOUND INTO THE MID 90S BY TUESDAY AND WEDNESDAY. REMEMBER NEVER TO DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LINDENBERG
The Springfield radar (KSGF), 35 km away, was scanning. The volume nearest the first event began at 14:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258387.